Welcome to Grand Rounds 5.13: At the interface of evolution and medicine, a celebration of blogging on the myriad ways evolutionary biology influences medicine. Why evolution and medicine, you may ask? Why now? Well, in anticipation of the new year, of course; 2009 marks the bicentenary of Darwin’s birth, and the 150th anniversary of the publication of On The Origin of Species, and the one thing that just doesn’t get as much recognition as it should is the role of evolutionary biology in both research and clinical medicine.
Welcome to the Christmas Edition of Change of Shift. Curious George and the man in the yellow hat are hosting this year’s holiday edition. I want to thank Kim from Emeriblog for allowing George to share his Christmas story with the readers of Change of Shift. George recently had a big adventure at a children’s hospital. Take a look.
The categories for this year's awards are:
-- Best Medical Weblog
-- Best New Medical Weblog (established in 2008)
-- Best Literary Medical Weblog
-- Best Clinical Sciences Weblog
-- Best Health Policies/Ethics Weblog
-- Best Medical Technologies/Informatics Weblog
-- Best Patient's Blog
Medicine for the Outdoors has a nice post on motion sickness and the side effects of transdermal scopolamine (photo credit).
The patch should be positioned at least 3 hours before rough seas are encountered. If you touch the medicated (sticky) side of the patch with a finger and then let that finger come in contact with your eye, your pupil will almost certainly dilate and stay that way for up to 8 hours. So, as the distributor strongly recommends, be sure to wash your hands thoroughly with soap and water immediately after handling the patch, so that any drug that might get on your hands will not come in contact with your eyes. Also, local absorption of the drug through the skin can dilate the pupil of the eye on the same side of the patch, causing difficulty with focusing of vision. The picture here shows someone with a dilated pupil associated with a patch.
…... Once in a while, one comes along who teaches me more than I have to offer in return.
Jerry* was one of those. He had a mental illness that included psychotic symptoms, and was back in the hospital for a medication tune-up. He was very interested in the new medications the doctor wanted to try, and what their effects would be, so we were going over his medications together. One of them, naturally, was an antipsychotic. When I explained that it would help to diminish the voices, Jerry looked alarmed. “Oh, I don’t want the voices to go,” he told me. “It’s too lonely without them!”
1/8: Podcamp Ohio
1/15: ProMed Network
1/22: Guest co-host Kim
1/29: Guest co-host Dr. Gwenn